Alert archive / Wyoming / Special Weather Statements in 2021

Special Weather Statement, NWS Riverton, WY

May 26, 2021Fremont County, Wyoming

NWS Riverton, WY issued this special weather statement at May 26, 2021, 11:21 AM MDT for Fremont County, Wyoming. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2021, 11:21 AM MDT (17:21 UTC)
Expired
May 26, 2021, 11:45 AM MDT
In force
24 min
Issued by
NWS Riverton, WY

County Fremont County, WY

The radar

The Riverton/Lander radar (KRIW), 14 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 5.4 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

019 
WWUS85 KRIW 261721
SPSRIW

Special Weather Statement
National Weather Service Riverton WY
1121 AM MDT Wed May 26 2021
 
WYZ017-261745-
Wind River Basin-
1121 AM MDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT COUNTY UNTIL
1145 AM MDT...

At 1120 AM MDT, trained weather spotters reported a strong
thunderstorm over Arapahoe, or near Riverton, moving northeast at 35
mph.

Half inch hail and winds in excess of 30 mph will be possible with 
this storm.  Pea size hail has been reported in both Lander and 
Hudson.

This strong thunderstorm will be near...
  Riverton around 1125 AM MDT.
  Hidden Valley around 1145 AM MDT.

Other locations impacted by this storm include Arapahoe Elementary
School, St Stephens, Riverton Landfill, Fremont County Fairgrounds
and Riverton Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall is also occurring with this storm, and may lead 
to localized flooding. Do not drive your vehicle through flooded 
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4285 10847 4304 10860 4319 10823 4296 10804
TIME...MOT...LOC 1720Z 240DEG 32KT 4296 10845 

$$

McDonald

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at May 26, 2:34 AM MDT, 8 hours 47 minutes earlier.

Area forecast discussion, May 26, 2:34 AM MDT, 8 hours 47 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
234 AM MDT Wed May 26 2021

.SHORT TERM...Today through Thursday

Today's portion of the short term forecast remains me of a product
used in cooking, half and half. In this case, one half of the
weather is active, and the other half is fairly quiet.

The first half, from now through around midnight, is the active
portion. We do have some showers working their way across the
northwestern half of the area right now, although most lightning has
ended. Satellite is also showing some breaks in the clouds.
Hopefully it will be near dawn, so people can see the lunar eclipse
in it's totality. Showers will continue for many areas into the
night. An approaching cold front and trough will then make things a
bit more interesting from midday into this evening. We continue to
have a marginal risk across roughly the northeast third of the area.
And similar to yesterday, the reasoning for and against severe
thunderstorms comes down to the same things. The factors for include
the marginal area being in the favored left front quadrant of a 90
knot jet. There is also some good low level shear, especially in the
area of the marginal risk and may be enhanced more when the front
approaches.  However, we still have the same factors against it.
There is not lot of low level moisture, with most guidance showing
dew points only topping out in the 40s. In addition, satellite shows
a decent cloud deck moving across the area that could limit surface
heating and instability if it hangs around. There CAPE and LI values
are similar to yesterday, topping out at around 800 J/KG and minus 2
to minus 3 respectively. Also, this may be an earlier show that
could limit things. So for now, we have kept the small hail and
gusty wind wording. The best chance for severe thunderstorms would
be in Johnson County, where the greatest instability and shear will
be found and where there will be more time for surface heating.
Meanwhile, across southern Wyoming and portions of central Wyoming,
it will become rather windy ahead of the front. This will lead to a
breezy to windy day. We gave a thought to fire weather statements in
Sweetwater County where dew points may crater into the teens.
However, we decided against it since temperatures will not be warm
enough and it has been somewhat wet lately.

The rest of the forecast looks fairly quiet. Most convection should
end shortly after sunset with all areas dry by Thursday morning.
Shortwave ridging and bring a nice spring dry with dry conditions,
mild temperatures and a good deal of sunshine for most. A few clouds
may linger in the eastern areas in the morning, but even there it
should clear by later in the day.

.LONG TERM...(Thursday night through Tuesday)
Issued at 222 AM MDT Wed May 26 2021

An upper-level ridge is still progged to build in behind the
departing low. This will bring drier and warmer conditions to the
area Friday. However, models are in agreement with another system
skirting the region and dragging a cold front through the CWA. This
will drop temperatures a little bit as we head into the weekend and
temperatures don't rebound a whole lot as the weekend looks to be
active. Models are still in decent agreement for an active end to
the weekend as they suggest another trough Sunday into Monday.
There's still some variability with the location and strength of the
system. One thing that does look likely is widespread PoP into
Monday. A brief break in the PoP as we head into Tuesday but models
suggest a warmup as a warm front crosses Tuesday afternoon. This
will bring temperatures to more seasonal levels to end the period.

&&

.AVIATION...12Z Issuance

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

Scattered showers and isolated thunderstorms will occur through 18Z
in NW WY. Local MVFR conditions will occur through 18Z. Rain and
snow showers will continue in the NW WY mountains 03Z with some
obscurations and MVFR conditions. Then conditions will improve in NW
WY after 03Z. KRKS will stay dry through the entire period. Gusty
wind will occur after the cold front moves through the west this
morning. Wind gusts around 30 knots will occur. The wind will
subside around 02Z in most locations.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

Isolated showers will occur through 17Z. Scattered showers and
thunderstorms will develop along the divide around 18Z. This
activity will move east this afternoon through 00Z as a cold front
also moves through the area. Local MVFR conditions are expected in
storms. Gusty wind will occur after the cold front passes. Gusts
around 30 knots will be common. Wind speeds will decrease around 02Z
in most locations. Isolated showers will persist in northern WY
after 00Z through about 06Z. Some mountain obscuration will occur
today.
&&

.FIRE WEATHER...

A cold front will cross the area today and bring the showers and
widely scattered thunderstorms to the northern and western two
thirds of the area. Some could be strong with strong wind and hail,
especially in northern Wyoming. In the southern half of the state,
windy conditions will develop. With humidity falling into the teens,
local elevated fire weather will be possible in portions of
Sweetwater County. Mixing and smoke dispersal will be generally good
to excellent in the afternoon.
&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hattings
LONG TERM...Vorst
AVIATION...VandenBoogart
FIRE WEATHER...Hattings
Hazardous weather outlook, May 26, 2:40 AM MDT, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
240 AM MDT Wed May 26 2021

WYZ001>020-022>030-270845-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
240 AM MDT Wed May 26 2021

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms possible across much of the
area. Some storms could be strong with hail and strong winds,
especially in northern and eastern areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Friday...Showers and isolated thunderstorms are possible through the
afternoon and evening across far northern Wyoming.

Sunday and Monday...Widespread showers and thunderstorms are
possible across central and western Wyoming.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions.

In the hours before

Special weather statement, May 26, 9:54 AM MDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Riverton WY
954 AM MDT Wed May 26 2021

WYZ007-017-261630-
Owl Creek and Bridger Mountains-Wind River Basin-
954 AM MDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HOT SPRINGS AND
CENTRAL FREMONT COUNTIES UNTIL 1030 AM MDT...

At 952 AM MDT, Doppler radar was tracking some strong thunderstorms
near Morton, or 8 miles southwest of Pavillion, moving northeast at
40 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm, along with brief heavy rain

This strong thunderstorm will be near...
  Kinnear around 1000 AM MDT.
  Pavillion and Ocean Lake around 1005 AM MDT.

Other locations impacted by this storm include Midvale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Pilot Butte Reservoir or Ocean Lake, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4301 10886 4341 10896 4362 10853 4320 10832
TIME...MOT...LOC 1552Z 237DEG 35KT 4316 10881

McDonald
Special weather statement, May 26, 10:22 AM MDT, 59 minutes before
Special Weather Statement
National Weather Service Riverton WY
1022 AM MDT Wed May 26 2021

WYZ005-007-017-261645-
Owl Creek and Bridger Mountains-Wind River Basin-Southwest Big Horn
Basin-
1022 AM MDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HOT SPRINGS AND
EAST CENTRAL FREMONT COUNTIES UNTIL 1045 AM MDT...

At 1020 AM MDT, Doppler radar was tracking some strong thunderstorms
10 miles west of Boysen State Park, or 14 miles east of Pavillion,
moving northeast at 40 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms, along with brief heavy rain.

This storm will remain over mainly rural areas of south central Hot
Springs and east central Fremont Counties, including the following
locations... Hot Springs County Fairground, Bonneville, and Boysen
Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Boysen Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4313 10846 4356 10865 4377 10820 4333 10785
TIME...MOT...LOC 1620Z 237DEG 40KT 4329 10840

McDonald
Special weather statement, May 26, 11:03 AM MDT, 18 minutes before
Special Weather Statement
National Weather Service Riverton WY
1103 AM MDT Wed May 26 2021

WYZ017-018-261730-
Wind River Basin-Lander Foothills-
1103 AM MDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 1130
AM MDT...

At 1102 AM MDT, Doppler radar was tracking a strong thunderstorm near
Lander, moving northeast at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Hudson around 1110 AM MDT.
  Arapahoe around 1120 AM MDT.
  Southwest Riverton around 1125 AM MDT.

Other locations impacted by this storm include Arapahoe Elementary
School, and St Stephens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4276 10872 4292 10880 4307 10847 4289 10830
TIME...MOT...LOC 1702Z 239DEG 32KT 4287 10866

McDonald
Special weather statement, May 26, 11:21 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
1121 AM MDT Wed May 26 2021

WYZ017-261745-
Wind River Basin-
1121 AM MDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT COUNTY UNTIL
1145 AM MDT...

At 1120 AM MDT, trained weather spotters reported a strong
thunderstorm over Arapahoe, or near Riverton, moving northeast at 35
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.  Pea size hail has been reported in both Lander and
Hudson.

This strong thunderstorm will be near...
  Riverton around 1125 AM MDT.
  Hidden Valley around 1145 AM MDT.

Other locations impacted by this storm include Arapahoe Elementary
School, St Stephens, Riverton Landfill, Fremont County Fairgrounds
and Riverton Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4285 10847 4304 10860 4319 10823 4296 10804
TIME...MOT...LOC 1720Z 240DEG 32KT 4296 10845

McDonald

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 9:54 AM MDTSpecial Weather StatementRIWFremont36 min
May 26, 10:22 AM MDTSpecial Weather StatementRIWHot Springs23 min
May 26, 11:03 AM MDTSpecial Weather StatementRIWFremont27 min
May 26, 11:46 AM MDTSpecial Weather StatementRIWFremont29 min
May 26, 12:30 PM MDTSpecial Weather StatementRIW30 min
May 26, 12:46 PM MDTSpecial Weather StatementRIWJohnson29 min
May 26, 1:24 PM MDTSpecial Weather StatementRIW21 min
May 26, 1:53 PM MDTSpecial Weather StatementRIWJohnson37 min
May 26, 2:30 PM MDTSpecial Weather StatementRIWJohnson30 min
May 26, 2:33 PM MDTSpecial Weather StatementRIWNatrona27 min
May 26, 2:41 PM MDTSpecial Weather StatementRIWWashakie34 min
May 26, 2:48 PM MDTSpecial Weather StatementRIWWashakie27 min
May 26, 2:54 PM MDTTornado WarningRIWWashakie23 min
May 26, 3:18 PM MDTSpecial Weather StatementRIWWashakie27 min
May 26, 3:47 PM MDTSpecial Weather StatementRIWWashakie28 min
May 26, 4:11 PM MDTSpecial Weather StatementRIWJohnson34 min
May 26, 4:21 PM MDTSpecial Weather StatementRIWTeton24 min

Nearby

Special Weather Statements in Wyoming, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.